MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE-TEX® SOFT TISSUE PATCH; MESH, SURGICAL, POLYMERIC
Model Number 1405015010
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 04/18/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore-tex® soft tissue patch instructions for use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore-tex® soft tissue patch instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2006 whereby a gore-tex® soft tissue patch was implanted and a laparoscopic incisional hernia repair on (b)(6) 2008 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2007, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal and infection ((b)(6) 2007); mesh infection with seroma requiring drainage ((b)(6) 2008); removal of seroma, mesh re-sutured and an additional surgery on ((b)(6) 2010).Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated results code 2 for sterilization evaluation.Conclusions code remains unchanged.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records for ¿previously gore-tex tissue patch was visible¿; ¿the previously placed gore-tex was then sutured over the tissue patch¿ were not provided.] product identification for the alleged ¿previously placed gore-tex¿ were not provided.(b)(6) 2006: (b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Procedure: repair of incisional hernia with 5x15cm 1mm gore-tex tissue patch.Anesthesia: general.Findings: this is a 50-year-old woman who had a defect in a midline incision at the umbilicus which contained omentum.Technique: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.The abdomen was prepped with duraprep solution and appropriately draped.An incision was made from just inferior to the umbilicus, curving around the left side of the umbilicus to just above the umbilicus.The incision was carried down to the hernia sac.The hernia sac was dissected from the skin of the umbilicus subcutaneous tissue down to the fascia.The hernia sac was opened and the anterior abdominal wall was palpated.Another second defect was palpated just superior to the original one.The fascial bridges were divided and the adhesions between the omentum and hernia sac were divided.The omentum was reduced into the peritoneal cavity.The hernia sac was excised.An end of a previously [sic] gore-tex tissue patch was visible.A 5x15 cm gore-tex tissue patch was then sutured to the underside of the fascia with interrupted 0 prolene sutures.The wound was irrigated with saline solution.The previously placed gore-tex was then sutured over the tissue patch with interrupted 0 and 2-0 prolene sutures.The subcutaneous tissue was closed with interrupted 3-0 and 2-0 vicryl and the skin was closed with the stapling instrument.Sterile dressings were applied and the patient was taken to postanesthesia recovery in satisfactory condition.¿ (b)(6) 2006: (b)(6).Implant sticker.Operation: umbilical hernia repair.Prosthesis inserted: yes.Area: umbilical area.Comments: gore-tex® soft tissue patch.Ref catalogue number: 1405015010.Lot batch code: 04251466.W.L.Gore & associates.The records confirm a gore-tex® soft-tissue patch (1405015010/04251466) was implanted during the procedure.(b)(6) 2006: (b)(6).Pathology report.Tissue specimen: hernia sac.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia.Gross: received in a container labeled ¿bannister, deborah, umbilical hernia tissue¿ is a single piece of gray-tan membranous tissue, measuring 8.0 x 4.0 x 2.5 cm.Sectioning shows a pouch-like configuration.The specimen is sectioned and a representative portion submitted.Microscopic: sections consist of benign fibrocollagenous tissue and adiposa.Atypia is not observed.Diagnosis: soft tissue, hernia sac, herniorrhaphy: consistent with benign hernia sac.(b)(6) 2007: (b)(6).Operative report.Preoperative diagnosis: infected gore-tex tissue patch.Postoperative diagnosis: same.Procedure: excision.Anesthesia: general.Findings: this is a 51 -year-old woman who had recurrent ventral incisional hernia at the site of previous repairs.She had a sinus tract extending down to the foreign tissue which was removed.The defect was extremely large and was repaired using retention sutures.Technique: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.The abdomen was prepped with dura prep solution and appropriately draped.A midline incision was made just to the left of the umbilicus through a previous scar and carried down through the subcutaneous tissue to the tissue patch.The tissue patch was dissected from the subcutaneous tissue to the edges and excised using sharp dissection.Once the tissue patch had been removed the adhesions between the anterior abdominal wall and omentum were sharply lysed.Hemostasis was obtained with 3-0 vicryl ligatures.The fascial edges were widely separated and could not be reapproximated primarily.Number 2 prolene retention sutures were placed through the full thickness of the abdominal wall and the soft tissue was then reapproximated with interrupted o-prolene.The retention sutures were tied and sterile dressings were applied.The patient was taken to postanesthesia recovery in satisfactory condition.¿ (b)(6) 2007: (b)(6).Pathology report.Case: (b)(4).Clinical history: none given.Diagnosis preop/postop: infected tissue patch; same.Surgical procedure: removal.Tissue specimens: abdominal wall.Gross description: received in formalin ¿umbilical area scar tissue and old gortex¿ is a sheet-like portion of gray-tan tissue, one aspect is smooth and glistening while the opposite aspect is gray-tan to white and has a fibrous appearance.Multiple blue and white sutures are noted.A long plastic, wire-like object is noted in one aspect.The specimen have an overall measurement of 10.5 x 8.5 x 5.0 cm.Adherent lobulated yellow-tan adipose tissue is noted.Serial sections reveal firm gray-tan cut surfaces.Serpiginous appearing tan-white material is noted consistent with mesh.Representative sections of some of the soft tissues are submitted as a and b.Microscopic diagnosis: umbilical area scar tissue and old gortex- a.Scar tissue with chronic active inflammation.B.Removal of old gortex.(b)(6) 2008: (b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.Procedure: laparoscopy, exploratory laparotomy with suture of gastrotomy.Anesthesia: general endotracheal.Findings: this is a 52-year-old woman who had a large ventral incisional hernia.In an attempt to repair the hernia an optiview trocar was inserted inadvertently into the lumen of the stomach.An exploratory laparotomy was done and the gastrotomy was repaired.Technique: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.The abdomen was prepped with duraprep solution and appropriately draped.1 % xylocaine was infiltrated in the right upper quadrant of the patient's abdomen and a 5mm incision was made in the right upper quadrant of patient's abdomen.Using a 5mm optiview trocar with the laparoscopic instrument inserted into the trocar, the trocar was passed through the abdominal wall.It was carefully inserted.After several attempts at visualizing the peritoneal cavity connecting the trocar to the carbon dioxide source, the trocar was advanced further and it went through the liver and into the lumen of the stomach.The trocar was again connected to the carbon dioxide and placing the laparoscope through the trocar it was clear the trocar had been inserted into the lumen of the intestinal tract.The gastroscope was removed.The c02 was turned off and a right subcostal incision was made to include the trocar site.The incision was carried down through the subcutaneous tissue and the fascia of the rectus abdominus, the rectus muscle and the peritoneum.The trocar was seen to pass through the liver.The edge of the liver was dissected from adhesions to the stomach and the trocar was seen to enter the anterior wall of the stomach.The trocar was then removed.The gastrotomy was closed in 2 layers; the first layer was made with through and through interrupted 3-0 silk sutures and then a second layer was made with interrupted seromuscular silk sutures.The right upper quadrant was irrigated with saline solution.Some fat was sutured over the gastrostomy.The liver wound was inspected.There was no evidence of bleeding.A hemovac drain was placed in the right upper quadrant.The peritoneum and posterior rectus fascia was closed with running 0 vicryl.The anterior rectus fascia was closed with interrupted 0 prolene.The subcutaneous tissue was closed was irrigated with saline.The skin was closed with the stapling instrument.Sterile dressings were applied and the patient was taken to postanesthesia recovery in satisfactory condition.¿ (b)(6) 2008: (b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: ventral incisional hernia.Postoperative diagnosis: ventral incisional hernia.Procedure: laparoscopic ventral hernia repair.Anesthesia: general.Findings: this is a 52-year-old woman who had a large defect in the anterior abdominal wall with omentum adherent to the hernia sac.This was repaired with a 30 x 20cm gore-tex dualmesh.Technique: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.A foley catheter was placed.The abdomen was prepped with duraprep solution and appropriately draped.A transverse incision was made in the left upper quadrant of the abdomen and carried down through the subcutaneous tissue to the fascia of the external oblique.The fascia of the external oblique was incised in the direction of the fibers.The internal oblique was bluntly split.The transversalis fascia was grasped and incised.The peritoneal cavity was entered.Stay sutures of 0 vicryl were passed through the fascia and peritoneum and a 10mm hasson trocar and sleeve were inserted into the peritoneal cavity.The peritoneal cavity was insufflated with carbon dioxide gas.There were extensive adhesions in the peritoneal cavity.A 5mm incision was made in the left lower quadrant of the abdomen and a 5mm trocar and sleeve were inserted into the peritoneal cavity.Adhesions between the anterior abdominal wall and the omentum and the omentum and hernia sac were bluntly lysed.A 5mm incision was made in the right lower quadrant of the abdomen and a 5mm trocar and sleeve were inserted under direct vision.With further dissection, the right upper quadrant was visualized and a 5mm trocar and sleeve were inserted into the peritoneal cavity under vision.The contents of the hernia were reduced into the peritoneal cavity using blunt and sharp dissection.The transverse colon was adherent to the anterior abdominal wall.These adhesions were lysed.Once the adhesions had been lysed, an incision was made in the skin in the midline through the hernia sac and the skin was opened and the hernia defect was visualized.It appeared that a 20x30 cm gore-tex dualmesh would be appropriate.This was sutured to the anterior abdominal wall with interrupted 0 gore-tex sutures.The soft tissue overlying the defect was then closed with running 0 vicryl and the skin was closed with the stapling instrument.The pneumoperitoneum was reestablished and the gore-tex tissue patch was tacked to the anterior abdominal wall with a protack stapling instrument.Once the gore-tex was tacked to the anterior abdominal wall, the pneumoperitoneum was released and the laparoscopic sleeves were removed.The gore-tex sutures were tied and the skin of the 4 incisions was closed with the stapling instrument.Sterile dressings were applied.The patient was taken to postanesthesia recovery in satisfactory condition.¿ (b)(6) 2008: (b)(6).Implant sticker.Operation: laparoscopic ventral hernia repair.Prosthesis inserted: gore dualmesh® plus biomaterial.Ref catalogue number: 1dlmcp08.Lot batch code: 04423325.W.L.Gore & associates.Comments: red raised rash under apron/lower abdomen, reddened and rashy at pubic area.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp08/04423325) was implanted during the procedure.(b)(6) 2008: (b)(6).Operative report.Assistant: (b)(6).Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: seroma.Procedure: drainage of seroma.Anesthesia: general endotracheal.Findings: this is a 52-year-old woman who'd had a large ventral hernia repaired approximately 5 weeks ago.She had what appeared to be recurrent hernia at the right lateral aspect of the hernia repair on physical examination.At the time of the procedure, she was found to have a large 1100ml seroma with the gore-tex tissue patch intact and no evidence of a defect in the fascia, no evidence of a dehiscence of the repair.Technique: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.The abdomen was prepped with duraprep solution and appropriately draped.A transverse incision was made over the palpable mass and carried down through the skin to a seroma.1100ml of serous fluid was suctioned from the seroma cavity.The wound was opened.The incision was lengthened and the previously placed gore-tex tissue patch was visualized.The edges were inspected and palpated.There was no evidence of a defect in the repair for the whole circumference of the hernia and the patch was tightly adherent to the peritoneum, except at the area of the seroma.The seroma cavity was then irrigated with saline solution and closed with running 2-0 vicryl.The skin was closed with the stapling instrument.Sterile dressings were applied and the patient was taken to postanesthesia recovery in satisfactory condition.¿ (b)(6) 2008: (b)(6).Operative report.Preoperative diagnosis: infected gore-tex graft.Postoperative diagnosis: panniculitis.Procedure: aspiration.Anesthesia: general.Findings: this is a 52-year-old woman who was hospitalized through the emergency department with temperature up to 105° and elevated white count of 20,000 and a large area of cellulitis on her abdomen.The patient had previously had a gore-tex tissue patch used for repair of an incisional hernia.She subsequently formed a large seroma, which had been opened and then closed.It was thought that possibly the seroma had become infected.At the [sic] of the operation, the seroma was aspirated.The fluid was clear.There was no sign of purulence.The fluid was cultured, but because of the nature of the fluid, no further procedure was performed.Technique: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.The abdomen was prepped with duraprep solution.An 18 gauge needle was used to aspirate the seroma.The seroma fluid was clear.As much of the seroma that could be aspirated was aspirated and the procedure was terminated as it did not appear that incision and drainage was appropriate.Apparently, the patient has a panniculitis without abscess.¿ (b)(6) 2008: [missing records: a culture report detailing analysis of the specimens collected during the (b)(6) 2008 procedure was not provided.] (b)(6) 2010: (b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incisional hernia with large seroma.Operation procedure: evacuation of seroma and repair of incisional hernia.Anesthesia: general endotracheal anesthesia.Indications: this is a 54-year-old woman who had a large seroma anterior to a gore-tex tissue patch placed for repair of incisional hernia.She had the tissue patch separate from the lateral aspect from the fascia.This was repaired with 0-prolene suture technique.The seroma contained at least 700 ml of serosanguineous fluid.Procedure: ¿the patient was placed on the operating room table in the supine position.General endotracheal anesthesia was induced.The abdomen was prepped with duraprep solution and appropriately draped.A transverse incision was made in the right lower quadrant of the abdomen through a previous scar and carried down through the subcutaneous tissue to the hernia sac.The hernia sac was opened and found to contain a large amount of serous fluid.The sac was excised with sharp dissection.Hemostasis was obtained with electrocoagulation.The edges of the repair were inspected.The repair seemed to have torn from the lateral aspect of the fascia laterally.The gore-tex was then sutured to the fascia with interrupted o-prolene sutures.The wound was irrigated with saline solution.The subcutaneous tissue was reapproximated with interrupted 3-0 vicryl.The wound was infiltrated with 0.25% marcaine and the skin was closed with the stapling instrument.Sterile dressings were applied and the patient was taken to the post anesthesia care unit in a stable condition.¿ (b)(6) 2010: (b)(6).Pathology report.Tissue specimen: incisional hernia sac.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: __ [sic].Gross: received in a container labeled ¿bannister, deborah, incisional hernia sac¿ are multiple fragments of gray-tan to hemorrhagic membranous tissue, measuring in aggregate 13.5 x 10.0 x 3.0 cm.The specimen is sectioned and representative sections are submitted for permanent sections.Microscopic: sections are of hernia sac showing some fatty necrosis as well as chronic inflammation and marked fibrosis.Malignancy is not appreciated.Diagnosis: incisional hernia sac, excision: consistent with hernia sac with associated chronic inflammation and fat necrosis.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® biomaterial plus instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore-tex® soft tissue patch instructions for use include warnings and addresses the following complications among others: ¿complications which may occur include, but are not limited to: infection, seroma formation, adhesions, hematomas, inflammation, fistula formation and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE-TEX® SOFT TISSUE PATCH
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
kathy titus
1500 n. 4th street
flagstaff, AZ 
9285263030
MDR Report Key8974834
Report Number2017233-2019-00818
Device Sequence Number10846531
Product Code FTL
UDI-Device Identifier00733132600588
UDI-Public00733132600588
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K963619
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2007
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/08/2011
Device Model Number1405015010
Device Catalogue Number1405015010
Device Lot Number04251466
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date09/09/2019
Supplement Report FDA Received Date10/07/2019
10/23/2019
12/12/2019
05/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/09/2006
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age51 YR
Patient SexFemale